MAUDE Adverse Event Report: ABIOMED, INC. - 1220648 IMPELLA; INTRODUCER, CATHETER (INTRODUCER)

ABIOMED, INC. - 1220648 IMPELLA; INTRODUCER, CATHETER (INTRODUCER)
Catalog Number 2000684
Medical Device Problem Codes Difficult to Flush (1251); Difficult to Remove (1528)
Health Effect - Clinical Code Thrombosis/Thrombus (4440)
Date of Event 03/12/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc or its employees that the report constitutes an admission that the product, abiomed inc, or its employees, caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
Impella cp 10 was inserted through the 14fr low profile sheath via the femoral artery in a 65 year old female who presented in ami/cgs without incident.The patient¿s comorbidities were unknown.The patient¿s clinical state prior to initiation of support was identified as scai shock stage c.Post procedure in the icu the sheath sidearm was hooked up to a pressure bag with ns and heparin.The following day at 9:30am it was noted that there was miscommunication and the sidearm flush was discontinued.It was reconnected at 10:30am that same day.While on support the device performed as expected p-9 3.5l/min with no noted alarms or concerns.Upon planned removal, after the sheath was removed, during standard aspiration of the sheath it was noted to be "stuck".The sheath was pulled back slightly with some success, however, there was still noted difficulty during aspiration.The syringe was then disconnected and the stopcock was left open, which showed adequate flow.After utilizing new syringe and aspiration, clot was noted.They then utilized a slip tip syringe to aspirate through the valve and clot was noted to have been aspirated from there as well.Second aspiration was found to be clear.The wire was then inserted into the sheath for successful removal of the 14fr low profile sheath.Clot formation in the space between the 14fr low profile sheath and the 9fr impella catheter shaft is a known risk per the ifu.There were no identified adverse events to the patient.
 
Additional Manufacturer Narrative
Additional information was received indicating there was difficulty in flushing the introducer.Problem code a150207 has been replaced with a1410.
 
Additional Manufacturer Narrative
Corrected information was provided in b2 (is product problem), and d3 (manufacturer fax).Upon review, it was identified that these were inadvertently omitted from the initial report.Corrected information was provided in d4 (catalog).Upon review, the catalog has now been updated.Updated d9 and h3 to ¿yes¿ as the device was received and evaluated.H6: updated codes based on the results of the investigation.H11: updated based on the results of the investigation.A known primary contributing factor of thrombus formation within the 14fr low profile sheath is the gap between the impella catheter and the inner diameter of the indwelling sheath.User-driven mitigation techniques, such as flushing, may reduce the risk of thrombus formation within the gap space.In this case, the sheath was managed with a pressure bag for the majority of the case, but the account had some management challenges regarding protocols for sheath management including a period of some time without a pressure bag to the sidearm.The cause of the thrombus formation can be traced to the device design of a gap between the impella catheter and sheath inner diameter.Specifically in this case, there was also temporary deviation from the sheath management technique, which may have increased the amount of thrombus formation.Upon returned product inspection, a kink was found on the returned sheath causing an uneven surface on the outer and inner wall of the sheath body.The cause of the kink is unknown but cannot be dissociated from thrombus formation.In addition, clinical details note that the physician had difficulty aspirating prior to sheath removal.The cause of the difficulty aspirating the sidearm could not definitively be determined because the issue could not be reproduced with the returned product, but the the presence of thrombus in the sheath was likely a contributing factor per the clinical details.

Brand Name
IMPELLA
Common Device Name
INTRODUCER, CATHETER (INTRODUCER)
Manufacturer (Section D)
ABIOMED, INC. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
7814934967
MDR Report Key24734922
Report Number1220648-2026-06019
Device Sequence Number9242069
Product Code DYB
UDI-Device Identifier00813502012996
UDI-Public(01)00813502012996(10)2026724558
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/27/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number2000684
Device Lot Number2026724558
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/12/2026
Supplement Date Received by Manufacturer03/27/2026
05/07/2026
Initial Report FDA Received Date03/30/2026
Supplement Report FDA Received Date04/07/2026
05/11/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient SexFemale
Patient Weight58 KG
Patient EthnicityNon Hispanic
Patient RaceWhite